Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Kansas City, MO

May 24, 20124 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2012, 5:54 PM CDT for 4 counties in Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2012, 5:54 PM CDT (22:54 UTC)
Expired
May 24, 2012, 6:29 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:58 PM CDTTSTM WND DMGStewartsville, MOFIRE DEPT REPORTED POWER POLE BLOWN DOWN. LINES DOWN.
May 24, 6:05 PM CDTHAIL 1Osborn, MOFIRE DEPT REPORTED QUARTER SIZE HAIL AND 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS53 KEAX 242254
SVREAX
MOC025-049-061-063-242345-
/O.NEW.KEAX.SV.W.0055.120524T2254Z-120524T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT THU MAY 24 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN CLINTON COUNTY IN NORTHWEST MISSOURI...
  SOUTHWESTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN DEKALB COUNTY IN NORTHWEST MISSOURI...

* UNTIL 645 PM CDT

* AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  STEWARTSVILLE...AND MOVING EAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CAMERON...HAMILTON...GALLATIN...OSBORN...WINSTON...KIDDER AND
  ALTAMONT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 48 AND 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3996 9391 3965 9387 3968 9456 3984 9458
TIME...MOT...LOC 2254Z 263DEG 35KT 3976 9446

HAIL...1.25IN
WIND...60 MPH

$$

AB
2 follow-up statements
469 
WWUS53 KEAX 242309
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU MAY 24 2012

MOC025-049-061-063-242345-
/O.CON.KEAX.SV.W.0055.000000T0000Z-120524T2345Z/
CALDWELL MO-CLINTON MO-DAVIESS MO-DEKALB MO-
609 PM CDT THU MAY 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DEKALB...SOUTHWESTERN DAVIESS...NORTHEASTERN CLINTON AND NORTHERN
CALDWELL COUNTIES UNTIL 645 PM CDT...

AT 558 PM...LOCAL LAW ENFORCEMENT REPORTED A POWER POLE DOWN IN 
STEWARTSVILLE. AT 605 PM LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL 
AND 60 MPH WINDS IN OSBORN.

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSBORN...AND
MOVING EAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...LAW ENFORCEMENT.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
CAMERON...HAMILTON...GALLATIN...WINSTON...KIDDER AND ALTAMONT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 48 AND 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3987 9443 3996 9391 3965 9387 3967 9440
TIME...MOT...LOC 2308Z 263DEG 35KT 3978 9428

HAIL...1.25IN
WIND...60 MPH

$$

AB
560 
WWUS53 KEAX 242329
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT THU MAY 24 2012

MOC025-049-061-063-242339-
/O.CAN.KEAX.SV.W.0055.000000T0000Z-120524T2345Z/
CALDWELL MO-CLINTON MO-DAVIESS MO-DEKALB MO-
629 PM CDT THU MAY 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB...
SOUTHWESTERN DAVIESS...NORTHEASTERN CLINTON AND NORTHERN CALDWELL
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3987 9443 3996 9391 3965 9387 3967 9440
TIME...MOT...LOC 2329Z 263DEG 35KT 3980 9402

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 24, 3:13 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 PM CDT THU MAY 24 2012

.DISCUSSION...

Short Term (Tonight through Saturday Night)...

Despite a marked improvement in boundary layer moisture early this
morning, the 12Z KTOP sounding essentially put a kibosh on
aftn/eve thunderstorm potential higlighting the presence of +14C air
at 700mb. 20Z surface analysis showed a weak cool front stretching
from Maryville to near Wichita. As this boundary shifts eastward
this afternoon, do expect a deepening Cu field across NW MO where
low level convergence is somewhat better. Nevertheless, it appears
unlikely that surface convergence and heating (given the ambient
cloud cover) will be strong or deep enough to break the mid level
inversion. The boundary is currently within the most unstable axis
and will be moving into an area that has seen fairly extensive cloud
cover today. With mid level ascent departing the region, feel the
overall threat is limited to a narrow axis of scattered showers and
perhaps a few thunderstorms along the Iowa border counties. Still,
will need to continue a close met watch given the very steep mid
level lapse rates and modest deep layer shear should something break
through.

Later tonight, models show a strengthening low level jet across a
large portion of Kansas and Western Missouri as a powerful western
trough dives along the California coast and upper ridging continues
to build along the Gulf Coast. This will occur atop the remnant
front leftover from this evening, returning northward as a warm
front along the fringes of the building EML. North of the developing
surface warm front and along the nose of the LLJ appears to be long
but narrow W-E corridor that would favor strong to locally severe
elevated convection late tonight. Significant 900-800mb moistening
and lifting of the inversion should yield an axis of thunderstorms
after around 09Z from central KS into west central MO, lifting
quickly toward the Iowa border by noontime. Given favorable
effective shear approaching 50 knots and moderate instability from a
875-850mb parcel, certainly cannot rule out some severe hail with
the shallow inversion profile allowing at least for some modified
30-40 mph wind gusts.

The effective warm front will quickly life north of the CWA by 18Z
tomorrow, as the influence of a 592dm+ mid level ridge over Dixie
begins to take hold over the area. A shallow strato-cu deck per NAM
soundings should check temperatures in the 80s tomorrow, with all
indications that the 7 day forecast of near record highs for
Saturday will come to fruition as 850mb temps soar to a whopping
+27C by 12Z Saturday.

Bookbinder

Medium Range (Sunday - Wednesday):

Models are in decent agreement showing the Southeastern ridge
flattening out and weakening with the upper flow becoming at little
more choppy with shortwaves moving through a more quasi-zonal flow.
This should help keep temperatures in check and not as hot but with
the various shortwaves moving through the flow it may become a
little more active with regards to precipitation chances. Models
have been too aggressive with the precipitation chances of late and
with the area entering drought have scaled back our POPs. There
still should be decent chances but lowered POPs below 50% to account
for recent dry conditions.

A front is expected to move through on Monday with it stalling to
our south through the middle of the week. There may be a few showers
and storms to deal with on Monday as the front moves and then again
as the elevated baroclinic zone remains in the vicinity of the
region. This will also tend to keep things cooler for the middle of
next with highs falling into the 70s or lower 80s.

CDB

&&

.CLIMATE...

With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:

Kansas City:
                   Avg High/Low      Record High      Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006

St. Joseph

Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006

&&

.AVIATION...

For the 18Z TAFs, gusty south-southwest winds will continue through
the afternoon hours, with occasional gusts of 25 to 30 knots
expected within sunny breaks especially. Widespread low-end VFR
ceilings will gradually dissipate, but extensive capping is expected
to keep the region dry through this evening.

As a strong upper trough lifts into the upper Midwest later today,
surface pressure rises will force a weak surface trough across the
terminals by 00Z. Winds should lose their gusty character and
diminish to around 10 knots with a slow shift to the west, then
north and eventually east overnight as surface high pressure slides
across Iowa. Speeds generally below 8 knots are expected.

A surface warm front is expected to develop across southern
Kansas/Missouri late tonight and lift northward along with a late
night low level jet. A decent signal for elevated thunderstorms
exists from central KS into wrn MO, north of the retreating warm
front along the nose of the low level jet. Thunderstorms may be
possible across the terminals after 09Z continuing through around
14Z, before skies clear and gusty south winds resume.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 24, 1:00 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU MAY 24 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS NORTH CENTRAL
AND NORTHEAST MISSOURI LATER THIS AFTERNOON OR VERY EARLY THIS
EVENING ALONG A WEAKENING FRONT. SEVERE WEATHER IS CURRENTLY NOT
ANTICIPATED.

A GREATER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS EASTERN KANSAS
AND WEST CENTRAL MISSOURI AFTER 3 AM ALONG A DEVELOPING WARM FRONT.
THIS ACTIVITY WOULD THEN LIFT NORTHWARD TOWARD DAYBREAK...WITH A FEW
STRONGER STORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY MORNING OVER PARTS OF
EASTERN KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI AS A WARM
FRONT LIFTS NORTH INTO NORTHERN MISSOURI. THIS ACTIVITY WILL
STEADILY LIFT NORTHWARD TO THE IOWA BY NOONTIME...WITH THE STRONGEST
STORMS STILL CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

A VERY HOT AIRMASS WILL OVERSPREAD THE REGION LATER FRIDAY THROUGH
THE HOLIDAY WEEKEND. RECORD HIGHS IN THE LOWER 90S ARE EXPECTED
SATURDAY AND AGAIN ACROSS MUCH OF THE REGION ON SUNDAY.

A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE
REGION MONDAY INTO MONDAY EVENING. THE THREAT OF WIDESPREAD SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING...BUT CONDITIONS MAY
BECOME SOMEWHAT FAVORABLE FOR A FEW SEVERE STORMS ACROSS WEST
CENTRAL MISSOURI AND EASTERN KANSAS AFTER 3 AM.

BOOKBINDER

In the hours before

Local storm report, May 24, 5:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 NE EAGLEVILLE         40.51N 93.93W
05/24/2012  E1.00 INCH       HARRISON           MO   PUBLIC

&&

MJM
Local storm report, May 24, 5:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 NNW CAINSVILLE        40.53N 93.83W
05/24/2012  E1.25 INCH       HARRISON           MO   PUBLIC

&&

MJM
Special weather statement, May 24, 5:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU MAY 24 2012

MOZ005>007-242315-
HARRISON MO-MERCER MO-PUTNAM MO-
528 PM CDT THU MAY 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER AND
EASTERN HARRISON COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MERCER TO 7 MILES SOUTHEAST OF CAINSVILLE...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PRINCETON...MODENA...MILL GROVE...POWERSVILLE AND LUCERNE.

THIS SIGNIFICANT WEATHER ADVISORY REPLACES THE TWO SEVERE
THUNDERSTORM WARNINGS WHICH HAD BEEN IN EFFECT FOR PORTIONS OF
HARRISON AND MERCER COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4038 9327 4038 9337 4030 9337 4028 9339
      4027 9391 4058 9351 4059 9300
TIME...MOT...LOC 2228Z 269DEG 21KT 4058 9339 4034 9370

AB
Local storm report, May 24, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 W PRINCETON           38.49N 95.35W
05/24/2012  M1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

            AT LAKE PAHO NICKEL TO QUARTER SIZE HAIL FALLING.

&&

KBRONIS
Local storm report, May 24, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 W PRINCETON           38.49N 95.35W
05/24/2012  M1.00 INCH       MERCER           MO   TRAINED SPOTTER

            AT LAKE PAHO NICKEL TO QUARTER SIZE HAIL FALLING.

&&

KBRONIS
Local storm report, May 24, 5:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             PRINCETON               40.40N 93.59W
05/24/2012  E0.88 INCH       MERCER             MO   TRAINED SPOTTER

&&

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:12 PM CDTSpecial Weather StatementEAXHarrison48 min
May 24, 4:18 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer27 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer45 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer18 min
May 24, 5:28 PM CDTSpecial Weather StatementEAXMercer47 min
May 24, 6:04 PM CDTSpecial Weather StatementEAXPutnam, Schuyler41 min
May 24, 6:53 PM CDTSpecial Weather StatementEAXClay37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.